Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 331, NWS Shreveport, LA

August 22, 2011Jackson Parish, Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 22, 2011, 4:12 PM CDT for Jackson Parish, Lincoln Parish, Louisiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2011, 4:12 PM CDT (21:12 UTC)
Expired
Aug 22, 2011, 4:45 PM CDT
In force
33 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Jackson Parish, LA, Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 117 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 4:30 PM CDTTSTM WND DMGRuston, LATREES DOWN ON FARMERVILLE HWY IN RUSTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1614 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS54 KSHV 222112
SVRSHV
LAC049-061-222145-
/O.NEW.KSHV.SV.W.0331.110822T2112Z-110822T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JACKSON PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHERN LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...RUSTON...GRAMBLING...

* UNTIL 445 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED IN
  RUSTON...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  QUITMAN AND CHOUDRANT.

LAT...LON 3244 9241 3230 9271 3255 9280 3265 9263
TIME...MOT...LOC 2112Z 327DEG 3KT 3252 9266

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:50 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 22, 3:50 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT MON AUG 22 2011

.DISCUSSION...
ISOLATED TO WIDELY SCT CONVECTION HAS FIRED THIS AFTERNOON ALONG
THE WEAK SFC TROUGH AXIS...WHICH EXTENDS IN THE VC OF OSA...TO
NEAR SHV...TO HEZ AND MCB AS OF 20Z. THIS IS ALSO IN A REGION WHERE
THE LATEST LAPS DEPICTS 2000-3000+ J/KG OF CAPE.. HOWEVER...THE BEST
FORCING WILL REMAIN DIURNAL THROUGH LATE AFTERNOON/EARLY
EVENING...WITH THIS CONVECTION EXPECTED TO DIMINISH WITH THE LOSS OF
HEATING. HOWEVER...CONSIDERABLE CONVECTIVE DEBRIS MAY LINGER THROUGH A
PORTION OF THE EVENING BEFORE THINNING...WHICH MAY DELAY COOLING
ESPECIALLY IN AREAS THAT DO NOT SEE CONVECTION/OUTFLOW PASSAGES.

FARTHER N...AN AREA OF -SHRA CONTINUES ACROSS SE KS/NE OK/NW
AR...ASSOCIATED WITH ANOTHER WEAKNESS ROUNDING THE LARGE SCALE RIDGE.
CONVECTION MAY ACTUALLY INCREASE LATER THIS EVENING/OVERNIGHT ONCE A
20-30KT SWRLY LLJ DEVELOPS ACROSS OK...WITH THE STEERING FLOW POSSIBLY
DIRECTING SOME OF THIS CONVECTION SSE INTO SE OK/NRN SECTIONS OF SW AR
LATE. THUS...WILL RETAIN MENTION OF SLIGHT CHANCE POPS OVERNIGHT FOR
THESE AREAS. HOWEVER...THE PROBLEM ASSOCIATED WITH A POTENTIAL AC
FIELD THAT SHOULD DROP S WILL CHALLENGE THE CURRENT FORECAST MAX
TEMPS...WITH EVEN SOME MORE ELEVATED CONVECTION PERSISTING ACROSS SE
OK/SW AR AFTER 12Z TUESDAY. HAVE LOWERED MAX TEMPS SEVERAL DEGREES TO
THE MID/UPPER 90S...ALTHOUGH DEWPOINTS WILL LIKELY REMAIN HIGH SUCH
THAT HEAT INDICES WILL BE NEAR THE ONGOING ADVISORY CRITERIA. AFTER
COORDINATING WITH ADJACENT OFFICES...HAVE GONE AHEAD AND EXTENDED THE
HEAT ADVISORY TO COVER THE ENTIRE REGION THROUGH 02Z
WEDNESDAY...ALTHOUGH AGAIN...PERSISTENCE IN THE AC FIELD/ELEVATED
CONVECTION MAY KEEP AREAS OF EXTREME NE TX/SE OK/SW AR COOLER AND
THUS...BELOW CRITERIA. WILL ALLOW THE MID SHIFT TO ADJUST THE ADVISORY
AREA SHOULD THIS CONVECTION AND ASSOCIATED CLOUD SHIELD SPREAD FARTHER
S THAN ANTICIPATED.

THE SHORT TERM PROGS DO REVEAL A WEAK OUR WEAK BUT PERSISTENT SFC
TROUGH LINGERING SOMEWHERE OVER NE TX/NW LA...AND POSSIBLE EXTREME SW
AR. THE ARRIVAL OF THE UPPER LEVEL WEAKNESS FROM THE N TUESDAY
AFTERNOON ACROSS THIS BOUNDARY AND RESULTANT INSTABILITY FROM STRONG
HEATING SHOULD RESULT IN WIDELY SCT CONVECTION DEVELOPING ONCE AGAIN
ACROSS THE ERN/SE SECTIONS OF NCNTRL LA...WHO SHOULD WARM IN EXCESS OF
THE CENTURY MARK ONCE AGAIN. THUS...HAVE CONCENTRATED LOW CHANCE POPS
FOR THESE AREAS...WITH SLIGHT CHANCE POPS ELSEWHERE...WITH THE
CONVECTION AGAIN DIMINISHING WITH THE LOSS OF HEATING DURING THE
EVENING.

THE UPPER RIDGE SHOULD BEGIN TO EXPAND E INTO THE MS/TN VALLIES
WEDNESDAY...WHICH WILL RESULT IN EVEN HOTTER TEMPS THROUGH THURSDAY.
THE WEAK SFC TROUGH MAY STILL RESIDE ACROSS THE REGION THESE TWO
DAYS...ALTHOUGH IT MAY END UP WASHING OUT BY THIS TIME...AS DRIER AIR
BEGINS TO BACKDOOR SW AROUND THE 850-500MB RIDGE WHICH SHOULD BE
CENTERED OVER OK BY THURSDAY. 850MB TEMPS OF 23-24C SUGGEST THAT
TRIPLE DIGIT HEAT WILL REMAIN POSSIBLE EVEN AS THE DRIER AIR BACKDOORS
SW AND MIXES OUT BY LATE WEEK...THUS HAVE MAINTAINED THE EXTENDED
TEMPS SEVERAL DEGREES ABOVE MOS THROUGH THIS PERIOD. WILL KEEP THE
REMAINDER OF THE FORECAST DRY UNDER THIS PREVAILED NNE MEAN
FLOW...WITH TRIPLE DIGIT HEAT POSSIBLY CONTINUING THROUGH MONTH/S END.

PRELIMS TO FOLLOW BELOW...

15

&&

.AVIATION...
SCATTERED CONVECTION QUICKLY DEVELOPED ALONG A NW TO SE ORIENTED
FRONTAL BOUNDARY BISECTING THE CWA...AND GENERALLY RUNNING ALONG THE
I-49 CORRIDOR. STGR TSTMS OVER SE OK...AND SW AR...NORTH OF I-30.
THUNDER VCNTY SHV TERMINAL...OTHER TERMINALS NOT YET NEAR
CONVECTION. WINDS TODAY REMAINING LIGHT AND VRBL...WITH EXCEPTION OF
STRONG GUSTS THAT WILL LIKELY OCCUR IN VCNTY OF TSTMS. EXPECT VFR
CONDITIONS OVERNIGHT...WITH SOME MID LVL CONVECTIVE DEBRIS CLOUDS
POSSIBLY LINGERING. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79 100  78 103  79 /  20  20  20  20  20
MLU  77  99  77 101  77 /  20  30  20  20  20
DEQ  75  97  74 101  74 /  20  20  20  20  20
TXK  77  98  76 102  77 /  20  20  20  20  20
ELD  74  98  74 101  74 /  20  20  20  20  20
TYR  80 102  80 103  80 /  20  20  20  20  20
GGG  80 101  79 103  79 /  20  20  20  20  20
LFK  75 101  76 103  76 /  20  20  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT TUESDAY FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

15/07
Hazardous weather outlook, Aug 22, 11:41 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 AM CDT MON AUG 22 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1141 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE POTENTIAL FOR HEAT RELATED ILLNESSES WILL BE PRESENT AGAIN
TODAY...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105 AND
110 DEGREES FOR MUCH OF THE AFTERNOON INTO THE EARLY EVENING. A
HEAT ADVISORY REMAINS IN EFFECT THROUGH AT LEAST THIS EVENING.
PRECAUTIONS SHOULD BE TAKEN TO PREVENT HEAT RELATED ILLNESSES IF
TIME IS SPENT OUTDOORS OR IN AN INSUFFICIENTLY COOLED BUILDING.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE REGION. SOME OF THE STRONGER STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING WINDS...ALONG
WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL PERSIST
AGAIN THIS AFTERNOON AS HUMIDITIES FALL TO AROUND 30 PERCENT
ACROSS EAST TEXAS AND WESTERN LOUISIANA...WITH HUMIDITIES BETWEEN
35 TO 40 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES...ESPECIALLY IN AND NEAR THE THUNDERSTORMS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO
GROUND LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES ACROSS THE
REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TEMPERATURES ARE EXPECTED TO CLIMB ABOVE THE CENTURY MARK AREAWIDE
THROUGH MUCH OF THIS WEEK. HEAT INDICES MAY ALSO REACH OR EXCEED
105 DEGREES...MAKING OUTDOOR ACTIVITIES POTENTIALLY DANGEROUS IF
PROPER PRECAUTIONS ARE NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

15

In the hours before

Special weather statement, Aug 22, 3:42 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT MON AUG 22 2011

LAZ001-TXZ126-222115-
CADDO-MARION-
342 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN NORTHEAST TEXAS...
     MARION...
IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     VIVIAN...

AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR VIVIAN...OR 17 MILES SOUTH OF
ATLANTA...MOVING SOUTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 22, 3:51 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
351 PM CDT MON AUG 22 2011

LAZ001-222115-
CADDO-
351 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     CADDO...

INCLUDING THE FOLLOWING LOCATIONS...
     GILLIAM...HOSSTON...RODESSA AND VIVIAN...

AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR RODESSA...OR 17 MILES SOUTHEAST
OF ATLANTA...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 22, 3:53 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 PM CDT MON AUG 22 2011

LAZ005-012-013-222130-
BIENVILLE-JACKSON-LINCOLN-
353 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     GRAMBLING AND RUSTON...

AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR GRAMBLING...MOVING SOUTH AT 5
MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Aug 22, 3:57 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT MON AUG 22 2011

ARZ072-073-LAZ004-222130-
CLAIBORNE-COLUMBIA-UNION-
357 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER...

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF HOMER AND A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NEW HOPE.  THESE STORM WERE
MOVING SOUTH NEAR 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

24
Local storm report, Aug 22, 4:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     10 W WINNFIELD          31.92N 92.81W
08/22/2011                   WINN               LA   LAW ENFORCEMENT

            TREE DOWN ON HWY 84 SOUTHWEST OF WINNFIELD.

&&

19
Local storm report, Aug 22, 4:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT MON AUG 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     10 SW WINNFIELD         31.82N 92.76W
08/22/2011                   WINN               LA   LAW ENFORCEMENT

            TREE DOWN ON HWY 84 SOUTHWEST OF WINNFIELD.

&&

19

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:38 PM CDTSevere Thunderstorm WarningSHVWebster37 min
Aug 22, 2:57 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Winn33 min
Aug 22, 3:03 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, Webster27 min
Aug 22, 4:18 PM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union27 min
Aug 22, 4:46 PM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.